KFL&A Public Health reports increased presence of tainted unregulated drug supply

KFL&A Public Health. Kingstonist file photo.

In response to a notification distributed recently by the Chief Medical Officer of Health and Chief Coroner to public health units throughout Ontario, Kingston, Frontenac, Lennox and Addington (KFL&A) Public Health has released an alert cautioning residents of increased detection of xylazine and benzodiazepines in Ontario’s unregulated drug supply.

“Both xylazine (a highly toxic animal tranquilizer) and benzodiazepines are potent sedatives that may contribute to an increased risk of drug poisoning and death, when using drugs from the unregulated market,” Public Health stated. “The symptoms of xylazine and benzodiazepine toxicity can resemble those linked to opioids, including excessive drowsiness, unconsciousness, and slow or absent breathing. Although naloxone will not be effective in treating xylazine or benzodiazepines, it is still recommended to administer it since these substances are commonly found with opioids. Xylazine may also cause severe skin lesions, such as ulcers or abscesses for people who inject drugs.”

Public Health added that the unregulated drug supply is unpredictable and drug poisonings are increasingly complicated. “It is vital that people do not use alone and 9-1-1 is called immediately for emergency medical care when a drug poisoning is suspected,” the health agency noted.

KFL&A Public Health provided the following safety tips and encouraged residents to follow them:

If you use drugs:

  • Avoid using alone. If you use alone, tell someone before you use and have a safety plan that includes having someone check in with you. Alternatives may include:
    • Using with a friend or family member present or virtually, staggering use if both are using drugs.
    • Using a supervised consumption service in person at 661 Montreal St., Kingston or virtually by calling the National Overdose Response Service at 1-888-688-NORS (6677)
  • Avoid using more than one drug at a time, including alcohol.
  • Go slow. The quality of unregulated drugs is unpredictable.
  • Get a free naloxone kit and training. Always carry it with you.
  • Seek medical treatment for abscesses or other skin wounds.

If you have a friend or family member who uses drugs share the above safety information with them and get a free naloxone kit and training.

More information on harm reduction can be found at kflaph.ca/harmreduction.

Leave a Reply

You cannot copy content from this page, please share the link instead!